Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 211, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Aug 12, 2004, 5:04 PM CDT for Collingsworth County, Texas. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2004, 5:04 PM CDT (22:04 UTC)
- Expired
- Aug 12, 2004, 6:00 PM CDT
- In force
- 56 min
- Issued by
- NWS Amarillo, TX
- Area
- Counties, with a storm outline in the text
County Collingsworth County, TX
The radar
The Amarillo radar (KAMA), 129 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 5:40 PM CDT | HAIL 0.88 | 3 W Quail, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 3:55 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 249 J/kg
- Mixed-layer CIN
- -189 J/kg
- Mixed-layer LCL
- 810 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KAMA 122204
SVRAMA
TXC087-122300-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
502 PM CDT THU AUG 12 2004
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COLLINGSWORTH COUNTY IN THE PANHANDLE OF TEXAS
* UNTIL 600 PM CDT
* AT 502 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 13 MILES NORTHWEST OF
DOZIER...OR ABOUT 15 MILES WEST OF SHAMROCK...AND MOVING SOUTHEAST
AT 20 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WELLINGTON...SAMNORWOOD...QUAIL AND LUTIE.
GOLFBALL SIZE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE
EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.
LAT...LON 3518 10023 3517 10053 3502 10054 3477 10053
3477 10009 3513 10002
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:04 PM CDT, 2 hours earlier.
Area forecast discussion, Aug 12, 3:04 PM CDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 304 PM CDT THU AUG 12 2004 .DISCUSSION... UPPER HIGH OVER THE SOUTHWESTERN STATES WILL KEEP NORTHWESTERLY FLOW REGIME PERSISTING FOR THE NEXT SEVERAL DAYS. MOIST AND UNSTABLE ATMOSPHERE TODAY CAUSING SCATTERED THUNDERSTORMS TO DEVELOP ACROSS THE FORECAST AREA WITH ADDITIONAL CONVECTION DEVELOPING OVER THE HIGHER TERRAIN AND MOUNTAINS OF COLORADO AND NEW MEXICO IN ASSOCIATION WITH SHORTWAVE DROPPING SOUTHEAST OUT OF THE ROCKIES. WITH GOOD UPSLOPE 850 MB INFLOW FROM THE EAST AND SOUTHEAST ALONG WITH THE NORTHWESTERLY FLOW ALOFT...AGREE WITH WSFO LUB THAT MCS LIKELY TO AFFECT THE WESTERN PANHANDLES TONIGHT. DECIDED TO BUMP UP POPS TONIGHT TO LIKELY OVER THE SWRN SECTIONS WITH SLIGHT CHANCE OVER THE FAR NERN SECTIONS. VERY HEAVY RAINFALL THREAT MAY LEAD TO LOCALIZED FLOODING PROBLEMS. NOT MUCH CHANGE IN THIS PATTERN THROUGH THE WEEKEND...SO KEPT CONSISTENCY OF PREVIOUS FORECAST AND MADE LITTLE IF ANY CHANGES. CLOUD COVER AND PRECIP SHOULD KEEP MAX TEMPS IN THE 70S FRIDAY AND SATURDAY WITH POSSIBLE GRADUAL WARMUP NEXT WEEK. UPPER HIGH POSSIBLY BUILDS FURTHER EAST EARLY NEXT WEEK...BY TUE AND WED...WHICH MAY RESULT IN LESS CHANCES FOR CONVECTION. CONTINUED WITH PREVIOUS FORECAST/S TREND OF LESS THAN 20 PERCENT POPS AND THEN INCREASE THE POPS TO SLIGHT CHANCE AGAIN BY THURSDAY NIGHT AS NORTHWESTERLY FLOW RETURNS. && .PRELIMINARY POINT TEMPS/POPS... AMARILLO 59 79 59 79 / 50 20 20 20 BEAVER 54 78 58 79 / 20 20 20 20 BOISE CITY 56 74 54 77 / 50 30 30 20 BORGER 57 81 62 79 / 40 20 20 20 BOYS RANCH 58 80 59 80 / 60 30 30 20 CANYON 58 81 59 80 / 50 20 20 20 CLARENDON 62 83 62 82 / 40 20 20 20 DALHART 57 76 57 78 / 60 30 30 20 GUYMON 55 77 57 78 / 30 30 30 20 HEREFORD 59 81 58 81 / 60 30 30 20 LIPSCOMB 58 79 61 79 / 30 20 20 20 PAMPA 59 81 62 78 / 40 20 20 20 SHAMROCK 63 81 63 82 / 30 10 10 20 WELLINGTON 63 85 63 84 / 30 10 10 20 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 17/11
Hazardous weather outlook, Aug 12, 1:00 PM CDT, 4 hours 4 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT THU AUG 12 2004 OKZ001>003-TXZ001>020-131100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CDT THU AUG 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND TONIGHT...ESPECIALLY OVER WESTERN SECTIONS OF THE PANHANDLES. A FEW OF THE STRONGER STORMS MAY REACH SEVERE LEVELS ACROSS THE WESTERN ONE-THIRD OF THE TEXAS AND OKLAHOMA PANHANDLES... MAINLY LATE TONIGHT INTO EARLY FRIDAY MORNING. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL WILL ALSO POSE A THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE WESTERN HALF OF THE OKLAHOMA AND TEXAS PANHANDLES SATURDAY AFTERNOON AND EVENING. LARGE HAIL WILL BE THE MAIN THREAT...ALTHOUGH ISOLATED DAMAGING WINDS MAY ALSO OCCUR. AFTERNOON AND EVENING THUNDERSTORMS ARE ALSO EXPECTED SUNDAY AND MONDAY. A FEW OF THESE STORMS COULD REACH SEVERE STRENGTH...RESULTING IN LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT...PARTICULARLY OVER WESTERN SECTIONS OF THE PANHANDLES. JORDAN
In the hours before
Special weather statement, Aug 12, 3:24 PM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 324 PM CDT THU AUG 12 2004 TXZ007-012-122130- MOORE TX-POTTER TX- 324 PM CDT THU AUG 12 2004 ...STRONG THUNDERSTORM IN MOORE AND POTTER COUNTIES... A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST OF LAKE MEREDITH AT 324 PM CDT...MOVING SOUTHEAST AT 20 MPH. THIS STORM WILL MOVE OUT OF SOUTHERN MOORE COUNTY AND ACROSS THE NORTHEASTERN SECTIONS OF POTTER COUNTY BETWEEN 345 PM AND 415 PM. PEOPLE IN MOORE AND POTTER COUNTIES...INCLUDING THE CITY OF DUMAS... SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Aug 12, 3:41 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 341 PM CDT THU AUG 12 2004 TXZ009-122115- ROBERTS TX- 341 PM CDT THU AUG 12 2004 ...STRONG THUNDERSTORM IN ROBERTS COUNTY... A STRONG THUNDERSTORM WAS LOCATED 12 MILES WEST OF MIAMI AT 341 PM CDT...MOVING SOUTHEAST AT 25 MPH. DIME SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PERSONS IN CODMAN AND MIAMI...AS WELL AS TRAVELERS ON HIGHWAY 60 SHOULD BE PREPARED FOR FREQUENT LIGHTNING...GUSTY WINDS...AND LOW VISIBILITIES AT TIMES.
Special weather statement, Aug 12, 4:15 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 415 PM CDT THU AUG 12 2004 TXZ001>020-130200- THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 747. THIS WATCH IS IN EFFECT UNTIL 600 PM CDT THURSDAY AND INCLUDES THE FOLLOWING COUNTIES: IN THE TEXAS PANHANDLE: DALLAM...SHERMAN...HANSFORD...OCHILTREE...POTTER...LIPSCOMB... HARTLEY...MOORE...HUTCHINSON...ROBERTS...HEMPHILL...OLDHAM... CARSON...GRAY...WHEELER...DEAF SMITH...RANDALL...ARMSTRONG... DONLEY...COLLINGSWORTH... THIS INCLUDES THE CITIES OF...AMARILLO...BOOKER...BORGER... CANADIAN...CANYON...CLARENDON...CLAUDE...DALHART...DUMAS...HARTLEY... HEREFORD...MIAMI...PAMPA...PANHANDLE...PERRYTON...SHAMROCK... SPEARMAN...STRATFORD...VEGA...WELLINGTON...
Special weather statement, Aug 12, 4:15 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE AMARILLO TX 415 PM CDT THU AUG 12 2004 TXZ001>020-130200- THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 747. THIS WATCH IS IN EFFECT UNTIL 900 PM CDT THURSDAY AND INCLUDES THE FOLLOWING COUNTIES: IN THE TEXAS PANHANDLE: DALLAM...SHERMAN...HANSFORD...OCHILTREE...POTTER...LIPSCOMB... HARTLEY...MOORE...HUTCHINSON...ROBERTS...HEMPHILL...OLDHAM... CARSON...GRAY...WHEELER...DEAF SMITH...RANDALL...ARMSTRONG... DONLEY...COLLINGSWORTH... THIS INCLUDES THE CITIES OF...AMARILLO...BOOKER...BORGER... CANADIAN...CANYON...CLARENDON...CLAUDE...DALHART...DUMAS...HARTLEY... HEREFORD...MIAMI...PAMPA...PANHANDLE...PERRYTON...SHAMROCK... SPEARMAN...STRATFORD...VEGA...WELLINGTON...
Special weather statement, Aug 12, 4:26 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 426 PM CDT THU AUG 12 2004 TXZ013-122215- CARSON TX- 426 PM CDT THU AUG 12 2004 ...STRONG THUNDERSTORM IN CARSON COUNTY... A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST OF PANHANDLE AT 426 PM CDT...MOVING SOUTHEAST AT 25 MPH. DIME SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PERSONS IN PANHANDLE SHOULD BE PREPARED FOR GUSTY WINDS AND FREQUENT AND DANGEROUS LIGHTNING.
Special weather statement, Aug 12, 4:34 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 434 PM CDT THU AUG 12 2004 TXZ014-122230- GRAY- 434 PM CDT THU AUG 12 2004 ...STRONG THUNDERSTORM IN GRAY COUNTY... A STRONG THUNDERSTORM WAS LOCATED IN GRAY COUNTY ABOUT 15 MILES SOUTHEAST OF LEFORS MOVING SOUTHEAST AT ABOUT 15 MPH. DIME SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PERSONS IN PANHANDLE SHOULD BE PREPARED FOR GUSTY WINDS AND FREQUENT AND DANGEROUS LIGHTNING. HENNIG
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 2:49 PM CDT | Severe Thunderstorm Warning | AMA | Gray | 26 min |
| Aug 12, 5:02 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith | 58 min |
| Aug 12, 5:26 PM CDT | Severe Thunderstorm Warning | AMA | Potter, Randall | 79 min |
| Aug 12, 6:41 PM CDT | Severe Thunderstorm Warning | AMA | Randall | 64 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.